Translator Disclaimer
December 2020 Fréchet change-point detection
Paromita Dubey, Hans-Georg Müller
Ann. Statist. 48(6): 3312-3335 (December 2020). DOI: 10.1214/19-AOS1930


We propose a method to infer the presence and location of change-points in the distribution of a sequence of independent data taking values in a general metric space, where change-points are viewed as locations at which the distribution of the data sequence changes abruptly in terms of either its Fréchet mean, Fréchet variance or both. The proposed method is based on comparisons of Fréchet variances before and after putative change-point locations and does not require a tuning parameter, except for the specification of cut-off intervals near the endpoints where change-points are assumed not to occur. Our results include theoretical guarantees for consistency of the test under contiguous alternatives when a change-point exists and also for consistency of the estimated location of the change-point, if it exists, where, under the null hypothesis of no change-point, the limit distribution of the proposed scan function is the square of a standardized Brownian bridge. These consistency results are applicable for a broad class of metric spaces under mild entropy conditions. Examples include the space of univariate probability distributions and the space of graph Laplacians for networks. Simulation studies demonstrate the effectiveness of the proposed methods, both for inferring the presence of a change-point and estimating its location. We also develop theory that justifies bootstrap-based inference and illustrate the new approach with sequences of maternal fertility distributions and communication networks.


Download Citation

Paromita Dubey. Hans-Georg Müller. "Fréchet change-point detection." Ann. Statist. 48 (6) 3312 - 3335, December 2020.


Received: 1 April 2019; Revised: 1 September 2019; Published: December 2020
First available in Project Euclid: 11 December 2020

Digital Object Identifier: 10.1214/19-AOS1930

Primary: 60K35

Rights: Copyright © 2020 Institute of Mathematical Statistics


This article is only available to subscribers.
It is not available for individual sale.

Vol.48 • No. 6 • December 2020
Back to Top